Hi, I guess this is a long shot but I'm running out of ideas, however before I start, may I just say that although I don't have answers, I have every respect for my GP and specialists and others that have been involved in investigating my issues. The fact is, however, that I have no diagnosis and I really would like to not be taking so many drugs.
I am a 65 year old male. Apart from a lazy eye, polio as a child - from which I made an excellent recovery, migraines as a child which are now very rare; and chronic back issues and chronic depression, I have been fairly active and healthy for most of my life.
About 18 months ago my doctor changed my anti-depressant medication from Efexor-XR to Pristiq. I immediately became ill and suffered the majority of side effects of Pristiq, including debilitation, constant nausea, inability to eat, loss of mobility, and constipation. I also had terrible back and leg pain which was diagnosed as sciatica and a prolapsed disc at L4/L5. At the same time I also had inflammation of the optic nerves and elevated blood pressure.
I had multiple CRT's, a couple of MRI's, a billion blood tests, eye-tests and scans, physical examinations, a lumbar puncture, and examinations by physicians, neurologists, an opthalmologist and my GP.
The only distinct evidence to come out of these tests and examinations were that I had a protein level of 10 times the norm and my testostereone was extremely low.
Basically, my treatment was to stop the Pristiq and other drugs and to have bed rest. I subsequently had a mild TIA and was given a blood-thinner which gave me extreme headache and was replaced with another. I gradually recovered and went to back work - I had been ill for around 6 months. Subsequently, my GP again put me on Efexor-XR. My GP also initiated testosterone injections which are continuing each 3 months.
About a month ago I began to have pains on the left side of my chest between the armpit and breast. At times these pains would stretch, like a band, across the front of my chest. They never went all the way around to the back. I had further blood tests, ECG's and a chest X-Ray but none of these showed any issue other than that my blood was about twice as thick as normal. I also had a treadmill stress test which appeared to be o.k. but which the specialist claimed couldn't be completely trusted as, because of my difficulty walking, had meant he'd had to stop the test before reaching the sort of stress level he would have preferred.
I have since, with the approval of my GP, seen a chiropractor to try to confirm or eliminate whether the chest pain is mechanical or not. If not, then my doctor thinks I will need more invasive tests to rule out a cardiac problem.
Ideally, I want to avoid further tests - I would like to get off all of these drugs - and I'd like to understand why or what the increased protein levels and thickness of my blood means.
As I said at the beginning - this is probably a hopelessly impossible question to pose - please excuse me if you feel it is too stupid to even expect any comment. I guess I'm just feeling that perhaps someone out there might have some clues...
The excess protein in your blood- do you know what kind it is? There's albumin. globulin, gamma globulins, etc. There are also immunoglobulins that are immune proteins. I would search through your lab records and see if a protein electrophoresis has been done and an immunoglobulin electrophoresis. You may have plasma cells producing way too much of a given protein, called a monoclonal gammopathy, and that needs to be evaluated by a hematologist ASAP. I would ask your Drs to refer you to a hematologist and get your appointment expedited by them. The thick blood poses a risk of TIA, heart attack and stroke, so I would do this immediately. The chest pain may be angina related to the thick blood. I hope this helps you.
Thank you so much for responding to me so promptly - I really appreciate it. The last blood-test I had was done by a Haematologist and, as my GP, didn't seem to react negatively to the report, I can only assume that the specialist wasn't unduly concerned. However, your answer has given me some specifics that I can raise with my GP so that he can either put my mind at rest or, if he has not considered these options, do something about it.